Iowa, 2021

Damaging Winds in Iowa, August 10, 2021

August 10, 2021 · NWS DVN · 9 events in 4 counties and zones

Severe thunderstorms developed across portions of eastern Iowa and northwest Illinois on the afternoon of Tuesday, August 10 2021. Storms produced mainly damaging winds in an environment with plentiful instability, with a gust estimated at 70 MPH occurring in Linn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across portions of eastern Iowa and northwest Illinois on the afternoon of Tuesday, August 10 2021. Storms produced mainly damaging winds in an environment with plentiful instability, with a gust estimated at 70 MPH occurring in Linn County. Damage to trees was reported in and around the Cedar Rapids metro east to Freeport IL. Some reports of hail were received as well, but were mainly at quarter-sized or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 11:30 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 10, 11:30 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1230 PM CDT Tue Aug 10 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 219 AM CDT Tue Aug 10 2021

A wind shift boundary was draped across Iowa and Illinois early
this morning with the front roughly north of a line from KFFL to
KGBG. South of the boundary winds were out of the south while to
the north they were easterly. Dewpoints south of the front were in
the upper 70s to near 80 while to the north they were in the
lower 70s. Skies are clearing out as shortwave ridging builds into
the area. Temperatures at 2 AM ranged from 69 degrees at Dubuque
to 81 degrees at Fort Madison.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 219 AM CDT Tue Aug 10 2021

Key Points:

1. An enhanced risk for severe thunderstorms remains in place
for Tuesday. Significant damaging winds are possible.

2. There is a heat advisory across eastern Iowa, northwest
Illinois, and far northeast Missouri.

The main forecast concerns are temperatures and the severe
thunderstorm potential across the area. There are placement
differences between the different CAMs as well as differences
between the CAMs and larger scale models for the evolution of
storms today. A big change in the foecast is that thunderstorm
development is expected to be during the mid to late afternoon as
opposed to earlier in the day.

A shortwave passing to our north today will quickly push the
shortwave ridging to the east this afternoon. The GFS, NAM,
Canadian, and ECWMF depict several pieces of vorticity moving
across the area this afternoon and into the evening hour. This is
support by a mid level jet streak moving across the area. CAMs
develop thunderstorms late afternoon and into the evening hours
while the large scale models are inconsistent. The 00 UTC NAM nest
develops an MCS during the late afternoon that would move across
the while area while the 06 UTC HRRR limits afternoon convection
to north of Interstate 80 and another round overnight south of
Interstate 80. Some uncertainty still exits then on the timing and
coverage of thunderstorms.

Models depict impressive instability across with mixed layer CAPE
of 3000 to 4000 J/KG across the area this afternoon owing to the
warm temperatures and very high dewpoints. If storms develop they
will have ample instability to work with and would intensify
quickly. 0 to 6km shear still looks to be in the 20 to 30 knots
range until Tuesday night when deep layer shear of 30 to 40 knots.
This is sufficient shear for severe thunderstorms. If these
storms develop and become organized with a cold pool they would go
on to produce damaging winds with the potential for winds over 75
MPH. Given the damaging wind potential, tornadoes would also be
possible. For these reasons, the storm prediction center as parts
of northeast Iowa and northwest Illinois in an enhanced risk for
severe thunderstorms while the rest of eastern Iowa and northwest
Illinois is a slight risk for severe thunderstorms. Please
stay tuned for the most up to date information for severe weather
potential later today.

In the near term, shortwave ridging will build across the area
this morning and into early this afternoon as the frontal
boundary surges northward as a warm front. This will spread the
higher dewpoints northward as the thermal ridge axis builds into
the area. These conditions with sunny skies will allow high
temperatures today to be in the lower 90s across the area with
dewpoints once again in the mid to upper 70s across the area. This
resulting in max heat indices ranging from 102 to 107 degrees
this afternoon into the early evening. For this reason, the heat
advisory remains in effect through 7 PM this evening.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 219 AM CDT Tue Aug 10 2021

Warm and very humid conditions along with a continued potential for
severe weather will remain in the picture until a cool front finally
pushes south through the region Friday. Surface high pressure and a
northwest flow aloft will then bring in slightly cooler, but likely
dry and much less humid conditions for the weekend.

Severe Weather Potential:

There is a Slight Risk for Wednesday over all but the far south.
Models have a weak cool front, or outflow boundary dropping south
through the area from late afternoon through the evening. This will
interact with another mass of very unstable air where models have
MLCAPES above 4000 J/KG for possible severe storms, especially
across the north in the afternoon where there will be a better
proximity to a 40-50 kt mid level flow. If a complex develops with a
strong cold pool, a southward moving MCS with severe winds and heavy
rainfall rates may then move south through much of the forecast area
Wednesday night. Forecast pops reflect this with slight to low end
chances for mainly the north during the day, then more widespread
chances overnight over the entire area.

Thursday: SPC has a Marginal Risk over the roughly southern half of
the area. There is some uncertainty and disagreement among the
models in how far south the main frontal boundary will progress,
which along with lingering outflow boundaries, will determine where
the next round of possible strong thunderstorms develop during the
day and progress into the evening and possibly overnight. Deep shear
will be lacking in the overall weak flow regime, leading to
primarily an damaging wind threat from outflow driven storms, along
with heavy rainfall. The current forecast has only slight chances
for thunderstorms in the afternoon, then higher POPS Thursday night.

Heat and Humidity:

Wednesday and Thursday will again see the potential for temperatures
soaring well into the lower 90s with dewpoints in the mid to upper
70s. This will lead to afternoon and early evening heat index values
possibly reaching 100 to around 105. Heat Advisories may be needed
both days, but with some uncertainty associated with frontal
boundaries and impacts of MCS activity, will take a day to day
approach to the need for possible headlines.

Friday through Monday: Friday has lingering chances for showers and
thunderstorms across the south due to some uncertainty in how fast
the boundary shifts southward. Otherwise, high pressure advancing
from the Northern Plains to the Great Lakes will provide overall dry
weather with lower humidity Saturday through Monday. Temperatures
will be near to below normal, with highs in the lower to mid 80s and
lows in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1224 PM CDT Tue Aug 10 2021

VFR conditions will prevail through much of the TAF period, with
intermittent periods of MVFR conditions possible, associated with
thunderstorms. South winds will be seen, which may gust up to
20-25 KTs in some areas. Winds will get lighter through the night,
but higher gusts can be seen in thunderstorms or produced by
nearby storms. Thunderstorms should increase in coverage around
00z, which will continue through the night, as an intensifying low
level jet will lead to futher development and maintenance. LLWS
is also possible with this increasing jet aloft, leading to a
southwest shear around 40 KTs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...Gunkel
Hazardous weather outlook, Aug 10, 10:37 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1137 AM CDT Tue Aug 10 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1137 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A heat advisory is in effect today for the entire area. Heat
index values of 100 to 110 are expected.

Severe thunderstorms are possible this afternoon and evening. The
Storm Prediction Center has an Enhanced Risk in northeast Iowa and
northwest Illinois, down to areas along Interstate 80. There is a
Slight Risk across the remainder of the area. The primary severe
weather risk will be for significant damaging winds and a lower
risk for tornadoes and large hail. There is also the risk for
torrential rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe storms are possible Wednesday and Thursday. There is a
Slight Risk over much of the outlook area Wednesday and a Marginal
Risk for Thursday over the area roughly south of Interstate 80.
The main severe weather threat will be damaging winds from storms
in the afternoon and overnight hours. Heavy rainfall and frequent
lightning can also be expected with thunderstorms.

Hot and very humid conditions will continue Wednesday and
Thursday. Heat Index readings may reach as high as 100 to 105 in
the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and tonight.

Gunkel

In the hours before

Special weather statement, Aug 10, 1:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
233 PM CDT Tue Aug 10 2021

IAZ040-051-102000-
Buchanan IA-Benton IA-
233 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Buchanan
and north central Benton Counties through 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brandon, or 9 miles north of Vinton, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rowley around 250 PM CDT.

Other locations in the path of this storm include Independence and
Quasqueton.

This includes Interstate 380 between mile markers 48 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4240 9170 4222 9208 4230 9217 4230 9206
      4241 9206 4255 9194
TIME...MOT...LOC 1932Z 227DEG 30KT 4230 9206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Aug 10, 1:42 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
242 PM CDT Tue Aug 10 2021

IAZ040-051-102015-
Buchanan IA-Benton IA-
242 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern
Buchanan and northern Benton Counties through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garrison, or near Vinton, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vinton and Mount Auburn around 255 PM CDT.

Other locations in the path of this storm include Brandon and Urbana.

This includes Interstate 380 between mile markers 54 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4230 9214 4230 9207 4235 9207 4236 9205
      4218 9184 4207 9218 4220 9228
TIME...MOT...LOC 1941Z 236DEG 23KT 4218 9215

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 10, 2:12 PM CST
Where
Buchanan County, 2.04 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.920

Measured wind gust.

Thunderstorm Wind, Delaware

When
August 10, 2:55 PM CST
Where
Delaware County, 2.07 mi N of Hopkinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.380, -91.250

A public report of estimated 60 mph winds was relayed by Delaware County officials.

Thunderstorm Wind, Linn

When
August 10, 3:20 PM CST
Where
Linn County, 0.86 mi NW of Prairieburg
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.240, -91.430

A large tree was reported down, along with power lines.

Thunderstorm Wind, Linn

When
August 10, 3:26 PM CST
Where
Linn County, 2.14 mi NNE of Whittier
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.130, -91.460

Measured wind gust.

Thunderstorm Wind, Linn

When
August 10, 3:36 PM CST
Where
Linn County, 0.86 mi NE of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.590

Trees reported blown down on northeast side of Marion.

Thunderstorm Wind, Linn

When
August 10, 3:45 PM CST
Where
Linn County, 1.47 mi NNW of Marion Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.540

Spotters estimated wind gust along with heavy rain.

Thunderstorm Wind, Linn

When
August 10, 3:47 PM CST
Where
Linn County, 1.24 mi NW of Marion Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.550

Estimated winds of 50 to 60 MPH.

Thunderstorm Wind, Linn

When
August 10, 3:47 PM CST
Where
Linn County, 2.05 mi W of Whittier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -91.510

Multiple tree limbs reported down with corn flattened.

Thunderstorm Wind, Jones

When
August 10, 3:51 PM CST
Where
Jones County, 0.69 mi N of Morley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.010, -91.250

Tree limbed blown down along a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973347, 973351, 973346, 973348, 973345, 973352, 973350, 973353, 973356.